Maine, 2007

Hail and Damaging Winds in Maine, June 27, 2007

June 27, 2007 · NWS CAR · 16 events in 4 counties and zones

Afternoon thunderstorms developed across Downeast Maine along a frontal boundary. Additional evening thunderstorms developed along the primary cold front crossing central and Downeast areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Afternoon thunderstorms developed across Downeast Maine along a frontal boundary. Additional evening thunderstorms developed along the primary cold front crossing central and Downeast areas. Large hail and damaging winds occurred with some thunderstorms through the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 27, 11:50 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 11:50 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT WED JUN 27 2007

.SYNOPSIS...
A COLD FRONT WILL BECOME STATIONARY OVER CENTRAL PORTIONS OF THE
REGION THIS AFTERNOON...AND THEN MOVE NORTH AS A WARM FRONT ACROSS NORTHERN
MAINE TONIGHT. THIS WILL RESULT IN SCATTERED SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE REGION TODAY AND THIS EVENING. A STRONG
COLD FRONT WILL THEN MOVE ACROSS THE REGION LATE TONIGHT AND
THURSDAY WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. FOLLOWING THE
COLD FRONT... EXPECT A RETURN TO COOLER AND DRIER AIR TO THE
REGION FOR THE END OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE INCREASED POPS AND ADJUSTED WEATHER GRIDS FOR NORTHERN ZONES
AS AREA OF SHOWERS AND THUNDERSTORMS APPROACHING FROM THE
NORTHWEST. ALSO HAVE RAISED TEMPERATURES EARLY THIS AFTERNOON
NEAR COASTAL AREAS.

SCATTERED TO ISOLATED SHOWERS CONTINUE TO MOVE JUST NORTH OF THE
FRONT FROM QUEBEC INTO NORTHWEST MAINE AND EXPECT THIS TO CONTINUE
THROUGHOUT THE DAY THROUGH MOST OF NORTHERN AND CENTRAL SECTIONS.
PLENTY OF CLOUDS AND LOWER DEWPOINTS WILL MAKE FOR A COOLER AND
DRIER DAY ACROSS MOST OF NORTHERN AND CENTRAL AROOSTOOK COUNTY
TODAY. FRONT WILL BE FOCUS FOR CONVECTION ACROSS INTERIOR DOWNEAST
SECTIONS TODAY. UPPER RIDGE FORECASTED TO BUILD OVER THE STATE
TODAY BUT ANY WEAKNESS IN THE RIDGE WILL ALLOW FOR SCATTERED
THUNDERSTORMS TO DEVELOP OVER DOWNEAST TODAY MAINLY ALONG THE
FRONT. WITH CAPE VALUES REACHING 1500 J/KG AND SURFACE DEWPOINTS
REACHING 70 ALONG WITH MODERATE SHEAR, A FEW STORMS MAY CONTAIN
GUSTY WINDS AND HAIL THIS AFTERNOON. SPC CONTINUES THE REGION IN A
SLIGHT RISK OF SEVERE STORMS TODAY AND AGAIN THIS WILL BE CONFINED
TO DOWNEAST SECTIONS.

COLD FRONT WILL MOVE BACK NORTH ACROSS THE STATE TONIGHT AS A WARM
FRONT. THE WARM FRONT WILL BECOME QUITE ACTIVE AROUND MIDNIGHT AS
A STRONG SHORTWAVE TROUGH LIFTS JUST NORTHWEST OF THE STATE
PRODUCING DIFLUENT FLOW OVER NORTHERN SECTIONS. NAM PUMPING OUT
OVER AN INCH OF RAIN FOR ZONES 1-3 TONIGHT WHICH APPEARS TO BE
OVERDONE. DECIDED TO BLEND NAM WITH GFS AND HPC WHICH PROVIDES AROUND
A HALF INCH OVER THE NORTH TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
MODELS CONT TO ADVERTISE THE SE MOVEMENT OF THE COLD FRONT THRU
THE FA DURING THE DAY THU. ATTM...THE OPRNL GFS MODEL RUN SHOWS
LITTLE ABILITY FOR THE ATMOSPHERE TO GENERATE CAPES MUCH ABV 500
J/KG EVEN ACROSS DOWNEAST AREAS WITH THE RELATIVELY ERLY PROGGED
PASSAGE OF THIS FRONT. HOWEVER...THE GFS ENS MEAN AND THE ECMWF
OPRNL MSL PROGS SHOW A SLIGHTLY LATER...ABOUT 3 HR...LATER ARRIVAL
OF THE COLD FRONT TO E CNTRL AND DOWNEAST AREAS ON THU. FOR NOW...
WE WILL KEEP ENHANCED WORDING FOR TSTMS OUT OF THE GRIDS FOR THU...
BUT A LATER TIMING OF THE COLD FRONT ARRIVAL COULD CHANGE THIS IN
LATER FCST UPDATES.

BEHIND THE COLD FRONT THU NGT INTO FRI MORN...WE XPCT CLRG
CONDITIONS TO THE FA...WITH NRN PTNS OF THE FA BECOMING PTLY CLDY
WITH CU FRI AFT. HI TEMPS WILL BE A LITTLE BELOW NORMAL ON FRI...
FOLLOWED BY A COOL NGT FRI NGT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A BROAD UPPER TROF OVR NRN NEW ENGLAND DURING THIS PD WILL BRING
BELOW NORMAL HI TEMPS WITH PTLY TO MSLY CLOUDY SKIES WITH OCCASIONAL
SHWRS TO SPCLY NRN AND WRN MTNS OF THE REGION DURING THIS PD AS
INDIVIDUAL S/WVS PROGRESS W TO E THRU THE MEAN UPPER FLOW.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS THROUGH THE DAY BUT CONDITIONS COULD LOWER TO MVFR IN
ANY SHOWERS OR THUNDERSTORMS. AS WARM FRONT CROSSES THE STATE TONIGHT,
EXPECT VSBY TO LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS OVER
NORTHERN SITES. ALSO EXPECT FOG TO DEVELOP OVER COASTAL SECTIONS
REDUCING VSBY TO MVFR CONDITIONS AFTER MIDNIGHT.

SHOWERS/THUNDERSTORMS WILL CONTINUE IN ADVANCE OF A COLD FRONT
CROSSING THE REGION THURSDAY WITH MVFR/IFR CONDITIONS...WITH IMPROVING
CONDITIONS TO VFR IN THE WAKE OF THE FRONT. GENERALLY VFR CONDITIONS
ARE EXPECTED FRIDAY THROUGH SUNDAY...WITH LOCALLY MVFR CONDITIONS
POSSIBLE IN ANY SHOWERS SATURDAY/SUNDAY.

&&

.MARINE...
NEAR TERM:
SOUTHWEST FLOW TO CONTINUE OVER THE WATERS THROUGH TONIGHT WITH WINDS
REMAINING BELOW 15 KTS. WNAWAVE CONTINUES TO RAISE SEAS ABOVE SCA
CRITERIA LATER TONIGHT BUT WITH WIND SPEEDS BELOW 15 KT THIS
APPEARS TO BE OVERDONE. WILL KEEP SEAS AROUND 5 FT MAINLY DUE TO
A SOUTHWEST SWELL.
SHORT TERM: WILL CONTINUE TO CUT WNA WW3 WV GUIDANCE IN HALF FOR
THU IN ADVANCE OF THE COLD FRONT...WITH LITTLE IN THE WAY OF BL
WINDS REACHING THE OCEAN SFC TO GENERATE THE WVS ADVERTISED BY THE
GUIDANCE. SUBSEQUENTLY...WE WILL CONT TO HOLD OFF ADVERTISING ANY
IN THE WAY OF SCA CONDITIONS. WE BEGIN TO MORE CLOSELY APPCH WW3
GUIDANCE WV HTS FRI AND SAT BEHIND THE FRONT AS WINDS BECOME
OFFSHORE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...AIR STAGNATION ADVISORY UNTIL 1 AM EDT THURSDAY FOR MEZ015>017-
     029-030.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...VJN
LONG TERM...STENMAN
AVIATION...MIGNONE
MARINE...MIGNONE/VJN
Hazardous weather outlook, Jun 27, 3:21 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
421 AM EDT WED JUN 27 2007

ANZ050-MEZ001>006-010-011-031-032-281100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
421 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE WEATHER CONTINUES TODAY INTO TONIGHT AS A STATIONARY FRONT
OVER EAST CENTRAL MAINE ON WED BEGINS TO MOVE BACK NORTHWARD AS A
WARM FRONT BY LATE TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE
AGAIN WITH ANY THUNDERSTORM THAT BECOMES SEVERE THIS AFTERNOON AND
THIS EVENING...WITH DAMAGING STRAIGHT LINE WINDS AGAIN THE LEADING
CANDIDATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AHEAD OF A COLD
FRONT. A FEW THUNDERSTORMS MAY HAVE AN OPPORTUNITY TO BECOME SEVERE
ACROSS DOWNEAST MAINE EARLY THURSDAY AFTERNOON BEFORE THE COLD
FRONT CLEARS THE DOWNEAST COAST. DAMAGING WINDS AND HAIL WOULD
AGAIN BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING
ACROSS CENTRAL AND DOWNEAST AREAS AND AGAIN FOR DOWNEAST AREAS ON
THURSDAY AFTERNOON.

MEZ015>017-029-030-281100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
421 AM EDT WED JUN 27 2007

...AIR STAGNATION ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR STAGNATION ADVISORY.

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE WEATHER CONTINUES TODAY INTO TONIGHT AS A STATIONARY FRONT
OVER EAST CENTRAL MAINE ON WED BEGINS TO MOVE BACK NORTHWARD AS A
WARM FRONT BY LATE TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE
AGAIN WITH ANY THUNDERSTORM THAT BECOMES SEVERE THIS AFTERNOON AND
THIS EVENING...WITH DAMAGING STRAIGHT LINE WINDS AGAIN THE LEADING
CANDIDATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AHEAD OF A COLD
FRONT. A FEW THUNDERSTORMS MAY HAVE AN OPPORTUNITY TO BECOME SEVERE
ACROSS DOWNEAST MAINE EARLY THURSDAY AFTERNOON BEFORE THE COLD
FRONT CLEARS THE DOWNEAST COAST. DAMAGING WINDS AND HAIL WOULD
AGAIN BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING AND
AGAIN ON THURSDAY AFTERNOON.

VJN

The radar

The Caribou radar (KCBW), 139 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
June 27, 2:10 PM EST
Where
Penobscot County, Old Town
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -68.630

A large tree was toppled on Route 43 by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
June 27, 2:12 PM EST
Where
Penobscot County, Old Town
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.930, -68.630

Trees were toppled onto two cars by wind gusts estimated at 60 mph.

Hail, Penobscot

When
June 27, 2:12 PM EST
Where
Penobscot County, Old Town
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.930, -68.630

Thunderstorm Wind, Penobscot

When
June 27, 2:20 PM EST
Where
Penobscot County, Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.950, -68.630

A large tree was toppled onto a house by wind gusts estimated at 60 mph.

Hail, Hancock

When
June 27, 2:25 PM EST
Where
Hancock County, Aurora
Measured
0.75 in hail
Reported by
Public
Coordinates
44.850, -68.320

Hail, Penobscot

When
June 27, 3:12 PM EST
Where
Penobscot County, Milford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -68.630

Hail of varying size lasted for nearly 20 minutes.

Hail, Washington

When
June 27, 3:45 PM EST
Where
Washington County, Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.630, -67.750

Thunderstorm Wind, Washington

When
June 27, 4:30 PM EST
Where
Washington County, East Machias
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.730, -67.380

Trees were toppled onto power lines by wind gusts estimated at 60 mph.

Thunderstorm Wind, Hancock

When
June 27, 4:30 PM EST
Where
Hancock County, Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -68.370

Trees were blown down by wind gusts estimated at 60 mph.

Hail, Hancock

When
June 27, 4:55 PM EST
Where
Hancock County, 10 mi SE of Amherst
Measured
0.75 in hail
Reported by
Public
Coordinates
44.728, -68.226

Hail, Piscataquis

When
June 27, 8:00 PM EST
Where
Piscataquis County, Chesuncook
Measured
1 in hail
Reported by
Public
Coordinates
46.070, -69.420

The hail broke through the glass roof of a greenhouse.

Thunderstorm Wind, Penobscot

When
June 27, 8:00 PM EST
Where
Penobscot County, Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -69.270

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
June 27, 8:00 PM EST
Where
Penobscot County, Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.800, -69.050

Trees were toppled by wind gusts estimated at 60 mph.

Hail, Piscataquis

When
June 27, 9:20 PM EST
Where
Piscataquis County, Guilford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.170, -69.380

Thunderstorm Wind, Piscataquis

When
June 27, 9:25 PM EST
Where
Piscataquis County, Dover Foxcroft
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -69.230

Trees were toppled on Foxcroft Center Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
June 27, 9:30 PM EST
Where
Piscataquis County, Barnard Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -69.120

Trees were toppled on Williamsburg Road by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43564, 43565, 43566, 43567, 43568, 43569, 43570, 43571, 43572, 43573, 43574, 43575, 43576, 43577, 43578, 43579.